SURGERY RESIDENT BLOG

And review books to boot!

Diarrhea in the hospital: Is Clostridium difficile the culprit?

As a patient who has had several days stay in a hospital, you probably weren’t expecting to spend additional time there because of your newly acquired diarrhea.

Clostridium difficile

At many hospitals in San Francisco and elsewhere in the nation, if you develop diarrhea in the hospital, chances are you’ve been paid a visit by the bacterium Clostridium difficile, or you’ve been given a medication with diarrhea as its side effect.

In Moffit Hospital and San Francisco General Hospital, as in other top hospitals across the nation, resident physicians take the presence of diarrhea in their hospitalized patients very seriously. They review your medical history, your medications, and check for infectious diseases, malabsorption, and hyperthyroidism as a possible cause. If the patient has a history of drug use, they check for opiate withdrawal. Ultimately, the physicians will have to balance their imagination (what could this be?) with the costs (both monetary and human costs) of ordering endless tests. Rest assured that they’ve got the evaluation part down to a science…well, almost.

What symptoms can you expect to have with C. difficile? First of all, it is important to recognize that up to two-thirds of infected patients are asymptomatic. C. difficile doesn’t necessarily announce its presence when you’ve been infected. However, it can create toxins, which if secreted in your intestines, leads to diarrhea. The diarrhea is not at all subtle. Typical symptoms include diarrhea, lower abdominal pain, and maybe fever. Your labs will show an elevated white blood cell count.
 
Those at risk for C. difficile include patients who are on antibiotics, especially clindamycin, penicillins, and cephalosporins, and those who are immunosuppressed. You can also expect this diarrhea causing bacteria to accompany patients who are being treated with chemotherapy.
 
Lucky for you, there is treatment for this infection. Treatment includes Metronidazole for 21 days, or Vancomycin for more severe cases. Stool transplant therapy is considered in severe cases. These medications suppress and kill these unwelcomed diarrhea causing guests.

Sources:

– UCSF Hospitalist Handbook, 2nd ed, Shah

http://www.brianthemountainram.com

http://ucsfstudents.wordpress.com

– Image: http://www.marlerblog.com/uploads/image/3.jpg

Share

Categorised as: Articles


Comments are closed.

Powered by Google Talk Widget